Indiana, 2020

Flood and Hail in Indiana, September 7 to 8, 2020

September 7 to 8, 2020 · NWS IND · 3 events in 3 counties and zones

An isolated strong storm produced large hail across Tippecanoe county during the evening hours of September 8th. A frontal boundary was located north of the forecast area and a thunderstorm formed as a result of afternoon heating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

An isolated strong storm produced large hail across Tippecanoe county during the evening hours of September 8th. A frontal boundary was located north of the forecast area and a thunderstorm formed as a result of afternoon heating. This storm rapidly grew in height before briefly producing hail up to golf balls. The night before, a complex of storms moved over north central Indiana which brought heavy rain to portions of Tipton and Howard counties. This rain brought flooding to the town of Windfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Sep 7, 10:00 PM EST, 1 hour 24 minutes earlier.

Area forecast discussion, Sep 7, 10:00 PM EST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1100 PM EDT Mon Sep 7 2020

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 410 PM EDT Mon Sep 7 2020

The threat of isolated to scattered showers/thunderstorms will
continue north of I-70 through midnight as a slowly-approaching
front stalls across north-central Indiana tonight. A humid morning
Tuesday will welcome summer like conditions through Wednesday...with
widespread 85-90F heat, but only slight chances of showers/thunderstorms
for the far northwestern counties. Thursday will then see a pattern
change to seasonably cool mornings and warm afternoons for the
remainder of the period...although chances of showers/thunderstorms
exist for next weekend as an upper-level disturbance crosses the
Mid-West.

&&

.NEAR TERM /Overnight/...
Issued at 1005 PM EDT Mon Sep 7 2020

Convection has refocused over the last hour or two near and just
north of the boundary currently draped across the far northern
portions of the forecast area. Clouds covered the northern half
of central Indiana with clearing further south. 02Z temperatures
were generally in the 70s.

Convection has steadily increased since 0030Z from northern
Missouri and southern Iowa east across Illinois and into north
central Indiana along an axis of moderate instability and aided by
increasing low level flow which is aiding in broad moisture
transport into the region. Expect the convection along this axis
to only increase further and consolidate over the next few hours
with increasing 925-850mb winds interacting with the boundary and
aligning with the instability and deep PWAT axis. Have increased
pops over the northern third of the forecast area through about
05Z as a result. While a few strong storms will be likely with
small hail and gusty winds aided by modest BL shear...the primary
concern will be heavy rainfall and localized flooding as some of
the far northern sections of the forecast area have already seen 1
to 2 inches of rain from earlier storms.

The boundary will gradually lift north of the forecast area
overnight with convection shifting north with the front. Will pull
pops back from south to north after 06Z. The remainder of the
night will be warm and muggy for much of central Indiana.

Zone and grid updates out.

&&

.SHORT TERM /Tuesday through Thursday/...
Issued at 410 PM EDT Mon Sep 7 2020

Confidence is building that the frontal boundary will remain
stationary across north-central Indiana Tuesday-Wednesday, allowing
mostly sunny skies and light, generally southerly winds to bring
unseasonable high readings and moderate humidity to the region.

A ridge of surface high pressure is progged to then build over the
Great Lakes late Wednesday, backing the winds along the southern
Great Lakes to a more northerly direction.  This will then push the
once-stationary frontal boundary southward across Indiana Wednesday
night, bringing a transition to more typical early-September
weather on Thursday. While this change should be without
precipitation, considerable cloudiness will develop over the
northern counties along the gradient of the surface high pressure
as it tracks more to the east over the northern Mid-West than
pushes south.

Morning low temperatures for the period will be in the low to mid
60's.  Afternoon highs will reach the upper 80's to near 90 Tuesday-
Wednesday, before moderating to 75-85 for Thursday.

&&

.LONG TERM /Thursday night through Monday/...
Issued at 238 PM EDT Mon Sep 7 2020

Models in good agreement that the strong upper low will lift from
the Rockies to the northern Plains on Friday. The 12z ECMWF is now
just slightly slower moving this feature over the Great Lakes.
Surface high pressure will be over the area Thursday night through
Friday night which should result in dry weather per the blend.
Saturday and Saturday night, the upper low will open up over the
Great Lakes and phase with the northern stream flow. This will push
a cold front through Central Indiana late in the weekend and support
at least scattered convection by Saturday. The Instability progs
hint and some weak instability, so added thunder.

After the front and upper system move off to the southeast and east
respectively, a dry front will drop down into the Great Lakes.
Lingering showers can not be ruled out closer to the first front,
over southeastern parts Sunday and possibly beyond.

Blend slightly below normal temperatures look reasonable. With
better model agreement than in days past with this system,
confidence is improved.

&&

.AVIATION /Discussion for the 080600Z TAF Issuance/...
Issued at 1100 PM EDT Mon Sep 7 2020

Restrictions possible over the next few hours at KLAF within
convection...otherwise VFR conditions are largely expected through
the period.

Convection has blossomed near the northward retreating boundary over
north central Indiana this evening and in the vicinity of both the
instability and precipitable water axes. Convection will shift north
of the terminals with the front overnight...but will maintain VCTS
at KLAF through 09Z.

Heights aloft will rise in tandem with weak surface ridging to bring
mainly clear skies on Tuesday with predominant S/SE flow as the
frontal boundary shifts to the northwest of the region. Likely to
see some diurnal cu in the afternoon.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...AGM
NEAR TERM...Ryan
SHORT TERM...AGM
LONG TERM....MK
AVIATION...Ryan
Hazardous weather outlook, Sep 7, 5:23 PM EST, 6 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
623 PM EDT Mon Sep 7 2020

INZ021-028>031-035>049-051>057-065-082230-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Decatur-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, and Greensburg
623 PM EDT Mon Sep 7 2020

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: A few strong to severe storms possible this evening and
during the early overnight hours.

Hazards: Lightning, brief heavy rain, isolated damaging winds, and
large hail.

Timing: This evening through the overnight hours.

Discussion: A frontal boundary will slowly meander across north
central Indiana. A few strong to severe storms are possible during
the evening hours with storm chances diminishing after midnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Outlook: A few storms possible across the northwestern counties
tomorrow. Dry Wednesday through Friday with storms returning Friday
night.

Discussion: Generally dry conditions through the rest of the work
week with small chances for rain in the northwestern counties which
will be closest to the front. High temperatures will rise into the
upper 80s Tuesday and Wednesday with heat indices of 90 to 95. Storm
chances return this weekend as a system moves through the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

.STORM MOTION STATEMENT...

The expected storm motion is from the west at around 30 MPH.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ060>064-067>072-082230-
Sullivan-Greene-Monroe-Brown-Bartholomew-Knox-Daviess-Martin-
Lawrence-Jackson-Jennings-
Including the cities of Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, Brownstown, and North Vernon
623 PM EDT Mon Sep 7 2020

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: No hazardous weather is expected at this time.

Discussion: Showers and storms are expected to stay to the north, but
a brief light shower can't be ruled out this afternoon. Temperatures
will rise into the upper 80s with heat indices near 90.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Outlook: A few storms possible this weekend.

Discussion: Generally dry conditions through the rest of the work
week. High temperatures will rise into the upper 80s Tuesday and
Wednesday with heat indices of 90 to 95. Storm chances return this
weekend as a system moves through the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Sep 7, 6:50 PM EST, 4 hours 34 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
750 PM EDT Mon Sep 7 2020

INZ048-049-056-057-080030-
Rush IN-Henry IN-Shelby IN-Hancock IN-
750 PM EDT Mon Sep 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHELBY...SOUTHERN
HANCOCK...NORTHERN RUSH AND SOUTHWESTERN HENRY COUNTIES UNTIL 830 PM
EDT...

At 749 PM EDT, Doppler radar was tracking a strong thunderstorm near
Greenfield, or 13 miles north of Shelbyville, moving east at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Greenfield, Knightstown, Morristown, Carthage, Lewisville, Straughn,
Spring Lake, Dunreith and Mays.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3979 8530 3966 8530 3967 8586 3980 8587
      3984 8529 3979 8529
TIME...MOT...LOC 2349Z 268DEG 18KT 3972 8578

Ryan
Special weather statement, Sep 7, 7:14 PM EST, 4 hours 10 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
814 PM EDT Mon Sep 7 2020

INZ048-056-057-080100-
Rush IN-Shelby IN-Hancock IN-
814 PM EDT Mon Sep 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHELBY...
SOUTHEASTERN HANCOCK AND CENTRAL RUSH COUNTIES UNTIL 900 PM EDT...

At 813 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Greenfield, or 11 miles northeast of Shelbyville,
moving east at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Rushville, Morristown, Carthage, Glenwood, Mays and Arlington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3966 8576 3978 8574 3974 8530 3953 8530
TIME...MOT...LOC 0013Z 286DEG 16KT 3968 8569

Ryan
Special weather statement, Sep 7, 9:20 PM EST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1020 PM EDT Mon Sep 7 2020

INZ038>040-080300-
Tipton IN-Madison IN-Hamilton IN-
1020 PM EDT Mon Sep 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON...NORTHERN
HAMILTON AND SOUTHERN TIPTON COUNTIES UNTIL 1100 PM EDT...

At 1020 PM EDT, Doppler radar was tracking a strong thunderstorm near
Tipton, or 17 miles south of Kokomo, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Anderson, Elwood, Tipton, Cicero, Edgewood, Frankton, Arcadia,
Atlanta, Orestes and River Forest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4018 8620 4032 8615 4030 8571 4008 8573
TIME...MOT...LOC 0220Z 277DEG 18KT 4022 8610

Ryan
Local storm report, Sep 7, 11:15 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1215 AM EDT TUE SEP 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HEAVY RAIN       WINDFALL                40.36N 85.96W
09/08/2020  M5.40 INCH       TIPTON             IN   TRAINED SPOTTER

&&

The radar

The Indianapolis radar (KIND), 77 km away, was scanning. The volume nearest the first event began at 04:25 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flood. Local standard time, as filed.

Flood, Tipton

When
September 7, 11:24 PM EST to September 8, 2:24 AM EST
Where
Tipton County, 1.31 mi SW of Windfall to 0.87 mi S of Windfall
Cause
Heavy Rain
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
40.357, -85.968

Standing water across several roads in the town of Windfall. A car stalled in standing water along State Road 213.

Hail, Tippecanoe

When
September 8, 4:02 PM EST
Where
Tippecanoe County, 2.11 mi W of South Raub
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.300, -86.960

Mostly nickel sized but a few were up to the size of golf balls.

Hail, Clinton

When
September 8, 4:49 PM EST
Where
Clinton County, Mulberry
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
40.350, -86.670

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2020Every state in 2020This day in weather historyWarnings in Indiana, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 909368, 909366, 909367.